My 9 year old son had some dental work done today. He had 5 fillings on one side of his mouth. They used Nitrous Oxide and said that he should be totally relaxed and do just fine. 3 of my other children have had nitrous oxide for fillings and did just fine. However my son today vomited during the procedure. Which they immediately extracted with their suction. They said that this does happen some times. In looking this over at information online, I have seen it say that this occurs when over sedation occurs. My son remembers that he vomited, but what seems to bother him most is he said he was so dizzy and felt like he was spinning the whole time. And that he was in a inclosed small space the whole time. So I'm assuming he was claustrophobic. He has to go back to get a few more fillings, and I'm wondering if he should not have the nitrous oxide? Has anyone out there ever experienced vomiting during the procedure when having the laughing gas? My other concern is if he doesn't have it, and he starts to gag or vomit that he'll freak out if he isn't lightly sedated. I know from watching it, it was so scary to see him lying there vomiting, and not being able to do anything to help him, other than comforting him. Any advice would greatly be appreciated. Thank you!
Nitrous oxide is well known to cause nausea and vomiting in some patients. I'm a Certified Registered Nurse Anesthetist, and I've given it for over ten years. If someone tells me they have nausea after surgery or at the dentist, I avoid giving it.
Could you get a sedative for your child from the dentist to take by mouth the morning of the appointment? Some will give Valium to adults but I'm not sure about for kids.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.